Sypillis patient got hypotensive! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-14-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Sphygmomanometer Sypillis patient got hypotensive!

A 45-year-old man with no significant past medical history was recently diagnosed with condylomata lata at a nearby clinic. He was given a single intramuscular injection of benzanthine penicillin 2.4 million units. One hour after the injection, the patient began to feel ill while in the waiting room. He tells the doctor that he has a headache and feels flushed. He has no allergies. He feels cold and is short of breath. His blood pressure is 90/60 mm Hg, with a heart rate of 120/min, a
respiratory rate of 26/min, and a temperature of 102.6 F. He has a flushed appearance. His RPR was positive at 1:128. What is the best management for this patient?

(A) Aspirin
(B) Steroids
(C) Diphenhydramine, steroids, and oxygen
(D) Intensive care unit monitoring for 24 hours
(E) Switch the penicillin to doxycycline


what is the dx? is patient anaphylaxing to penicillin?
Reply With Quote Quick reply to this message



  #2  
Old 06-14-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,175
Threads: 38
Thanked 852 Times in 478 Posts
Reputation: 862
Default

C...

Yeah suspected anaphylaxis...
__________________
PGY-3
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
  #3  
Old 06-15-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 137
Threads: 2
Thanked 65 Times in 40 Posts
Reputation: 75
Default

it sound like anaphlactic shock=C.
Reply With Quote Quick reply to this message
 
  #4  
Old 06-15-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 646
Threads: 52
Thanked 761 Times in 256 Posts
Reputation: 772
Default

Jarisch herxhiEmer reaction.
Treatment with anti histaminics steroids and oxygen.
Reply With Quote Quick reply to this message
  #5  
Old 06-15-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Default

patient is hypotensive and unstable. can it be jh reaction? what are points against anaphylaxis ? 1 hour after injection?

qbank ans is ASA [ that what is rx of jh reaction]
qbank expln

The Jarisch-Herxheimer reaction is a systemic reaction that occurs within
24 hours
after the initial treatment of syphilis with effective antibiotics,
especially penicillin. It consists of the abrupt onset of fever, chills,
myalgias, headache, tachycardia, hyperventilation, vasodilation with
flushing, and mild hypotension. It is common in syphilis after treatment has
been started and may occur in as many as 90% of patients. It can last from
12 to 24 hours and has been correlated to the release of a heat-stable
pyrogen from the spirochetes. The reaction is self-limited and can be
treated with aspirin.
Reply With Quote Quick reply to this message
The above post was thanked by:
um aala (06-15-2012), usmle 99 (06-15-2012)
  #6  
Old 06-15-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,175
Threads: 38
Thanked 852 Times in 478 Posts
Reputation: 862
Default

This is weird since S/S of anaphylaxis are very similiar. But I guess we'll just have to remember that if its a patient of Syphilis tx with Penicillin.. it'd be JH Rxn.
__________________
PGY-3
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
The above post was thanked by:
usmle 99 (06-15-2012)



Reply

Tags
Emergency-Medicine, Infectious-Diseases, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
can this patient get tPA ? tyagee USMLE Step 2 CK Forum 5 06-14-2012 06:51 PM
HIV positive patient got exposed to TB patient...!!!! another PPD q tyagee USMLE Step 2 CK Forum 5 06-09-2012 07:50 PM
Confused, elderly, and hypotensive in the ER.... USMLE-Syndrome USMLE Step 2 CK Forum 9 07-04-2011 05:38 PM
Hypotensive, Hypovolemic, Hyperkalemic, baby with ambiguous genitalia earthpole USMLE Step 1 Forum 2 03-27-2011 08:27 PM
Question: hypotensive old lady fin-84 USMLE Step 1 Forum 15 11-03-2010 05:06 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)